Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 28, NWS Tucson, AZ

June 30, 2015Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 30, 2015, 9:10 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2015, 9:10 PM MST (04:10 UTC)
Expired
Jun 30, 2015, 9:45 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 4.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2476 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WUUS55 KTWC 010410
SVRTWC
AZC019-023-010445-
/O.NEW.KTWC.SV.W.0028.150701T0410Z-150701T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
910 PM MST TUE JUN 30 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...
  NORTHERN SANTA CRUZ COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 945 PM MST

* AT 908 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER ARIVACA JUNCTION...AND 
  MOVING WEST AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING 
  LARGE HAIL AND STRONG WINDS. 

* LOCATIONS IMPACTED INCLUDE...
  GREEN VALLEY...SAHUARITA...KITT PEAK...TUMACACORI-CARMEN...
  TUBAC...RIO RICO...THREE POINTS...PAN TAK...
  JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD...MADERA CANYON...
  SONOITA...ARIVACA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF 
THESE STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE 
WEATHER... INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT 
LINE WINDS... AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE 
SHELTER...OR AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.

&&

LAT...LON 3189 11065 3157 11062 3150 11160 3208 11162
TIME...MOT...LOC 0408Z 087DEG 24KT 3175 11109 

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:30 PM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 2:30 PM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST TUE JUN 30 2015

.SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO EARLY NEXT WEEK. SOME STORMS LATER TODAY AND THIS
EVENING WILL GENERATE STRONG WINDS...HAIL AND HEAVY RAIN. DAYTIME
TEMPERATURES WILL REMAIN CLOSE TO SEASONAL NORMALS INTO THIS HOLIDAY
WEEKEND.

&&

.DISCUSSION...STRONG EASTERLY FLOW WITH INVERTED IMPULSE WRAPPING IN
FROM WEST TEXAS KEYING ANOTHER SOLID CHANCE OF STORMS OVER THE NEXT
12 HOURS. 18Z SOUNDING REVEALED A RAPIDLY RECOVERING ATMOSPHERE FROM
THE OVERNIGHT CONVECTION. PRECIPITABLE WATER DOWN TO 1.3 INCHES WITH
A QUICK REWORK OF CONDITIONS BELOW H5. AS EXPECTED WE'VE HAD SOME
CONVECTIVE INHIBITION TO OVERCOME...JUST ENOUGH TO DELAY ONSET OF
CONVECTION AN EXTRA HOUR OR TWO. MODIFYING THE SOUNDING WE'RE
GETTING 1500 J/KG MUCAPE WITH CONTINUED ELEVATED EASTERLY FLOW ABOVE
750MB AND SOLID SHEAR FOR OUR AREA. OUTFLOWS FROM INITIAL MOUNTAIN
DEVELOPMENT SHOULD END UP WITH A FAVORABLE ATMOSPHERE FOR VALLEY
DEVELOPMENT BY LATE AFTERNOON. WET MICROBURST AND ORGANIZED OUTFLOW
CONCERNS WITH ISOLATED SEVERE WIND...HAIL...RELATIVELY BRIEF BUT
VERY HEAVY RAIN FROM 22Z TO 06Z. SPC MESOSCALE DISCUSSION 1251 WITH
WATCH PROBABILITY AT 40 PERCENT.

AFTER ANOTHER ROUND OF DEEP PROPAGATION INTO WESTERN DESERTS
OVERNIGHT...THE ORIENTATION OF LARGE SCALE FLOW STILL FAVORS SOLID
CONVECTION. HOWEVER THE WAKE OF THE EASTERLY IMPULSE SHOULD LEAVE
EASTERN AREAS...SUCH AS COCHISE COUNTY...UNDER SOME MID LEVEL
SUBSIDENCE WEDNESDAY.

FRIDAY THROUGH THE WEEKEND WILL SEE THE REORIENTATION OF THE RIDGE
AXIS FROM CHIHUAHUA THROUGH EASTERN BORDER AREAS AND THEN INTO UTAH.
A LONG SOUTHERLY FETCH INSTEAD OF EASTERLY. THESE PATTERNS TEND TO
EMPHASIZE HEAVIER RAINFALL AS WELL AS MORE WIDESPREAD CONVECTIVE
ORGANIZATION IMMEDIATELY UPSTREAM IN SONORA. A BUSY BUMPY MONSOON.

&&

.AVIATION...VALID THRU 02/00Z.
SCT TSRA/SHRA REDEVELOPING THIS AFTERNOON INTO EVENING HOURS. BRIEF
WIND GUSTS OF 4O-50 KTS WILL BE POSSIBLE WITH THE STRONGEST STORMS.
CLOUD DECKS WILL GENERALLY BE AT OR ABOVE 10K FT AGL AND SURFACE
WIND WILL BE LESS THAN 12 KTS OUTSIDE OF ANY TSRA...WITH BRIEF MVFR
CONDITIONS DIRECTLY ASSOCIATED WITH STORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR
ACROSS SOUTHEAST ARIZONA ONCE AGAIN TODAY. ADEQUATE MOISTURE AND A
FAVORABLE FLOW PATTERN WILL CONTINUE TO PROVIDE A CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS INTO THE UPCOMING HOLIDAY
WEEKEND WITH TEMPERATURES WITHIN A FEW DEGREES OF NORMAL.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/LADER

In the hours before

Local storm report, Jun 30, 7:44 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
744 PM MST TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     SAHUARITA               31.96N 110.95W
06/30/2015                   PIMA               AZ   TWITTER

            POWER OUT TO NEARLY 1000 HOMES EAST OF I-19

&&

EVENT NUMBER TWC1500038

CERNIGLIA
Special weather statement, Jun 30, 7:55 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
755 PM MST TUE JUN 30 2015

AZZ502-504>506-010330-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
755 PM MST TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL AND NORTH
CENTRAL PIMA COUNTIES UNTIL 830 PM MST...

AT 755 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PICACHO TO 8 MILES
EAST OF RED ROCK TO TORTOLITA...AND MOVING SOUTHWEST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORO VALLEY...MARANA...CASAS ADOBES...TORTOLITA...AVRA VALLEY...
FRIENDLY CORNERS...SILVER BELL...RED ROCK...PICTURE ROCKS...DOVE
MOUNTAIN...PICACHO PEAK AND SAGUARO NATIONAL PARK WEST.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MST FOR
SOUTHEASTERN ARIZONA.

LAT...LON 3255 11197 3238 11167 3215 11141 3237 11094
      3259 11116 3269 11153
TIME...MOT...LOC 0255Z 065DEG 29KT 3266 11147 3259 11118 3242 11102

CERNIGLIA
Local storm report, Jun 30, 8:07 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
807 PM MST TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     8 WSW TUCSON            32.19N 111.07W
06/30/2015  M67 MPH          PIMA               AZ   TWITTER

            67 MPH WIND GUST MEASURED ATOP THE CASINO DEL SOL

&&

EVENT NUMBER TWC1500039

CERNIGLIA
Local storm report, Jun 30, 8:17 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
817 PM MST TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             3 SSE SIERRA VISTA      31.51N 110.26W
06/30/2015  E0.75 INCH       COCHISE            AZ   TRAINED SPOTTER

            MARBLE SIZE HAIL

&&

EVENT NUMBER TWC1500040

CERNIGLIA
Local storm report, Jun 30, 8:23 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
823 PM MST TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             4 SSE SIERRA VISTA      31.51N 110.27W
06/30/2015  M1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            SPOTER REPORTS QUARTER SIZED HAIL AND HEAVY RAIN

&&

EVENT NUMBER TWC1500041

RH
Special weather statement, Jun 30, 9:06 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
906 PM MST TUE JUN 30 2015

AZZ501>503-515-010445-
WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT
AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
906 PM MST TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 945 PM
MST...

AT 904 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR VENTANA TO NEAR
NEWFIELDS...AND MOVING WEST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS. BRIEF PERIODS OF HEAVY RAIN WILL ALSO ACCOMPANY THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SELLS...AJO...SANTA ROSA...ORGAN PIPE NATIONAL MONUMENT...SANTA
CRUZ...SAN LUIS...SAN MIGUEL...CHARCO 27...PAPAGO FARMS...GU VO...
HICKIWAN...LUKEVILLE...NOLIC...PISINEMO...GUNSIGHT...COWLIC...
VENTANA...BIG FIELDS...VAMORI AND SOUTH KOMELIK.

LAT...LON 3250 11333 3204 11333 3149 11156 3250 11213
TIME...MOT...LOC 0404Z 095DEG 36KT 3251 11225 3150 11167

MOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:01 PM MSTSpecial Weather StatementTWC44 min
Jun 30, 5:19 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jun 30, 5:30 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jun 30, 5:54 PM MSTSevere Thunderstorm WarningTWCPima20 min
Jun 30, 6:02 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jun 30, 6:05 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Jun 30, 6:17 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jun 30, 6:47 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Jun 30, 6:51 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jun 30, 7:01 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Jun 30, 7:09 PM MSTSevere Thunderstorm WarningTWCCochise36 min
Jun 30, 7:27 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz63 min
Jun 30, 7:34 PM MSTTornado WarningTWCCochise11 min
Jun 30, 7:49 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz26 min
Jun 30, 7:55 PM MSTSpecial Weather StatementTWCPima35 min
Jun 30, 8:21 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz54 min
Jun 30, 8:27 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Jun 30, 8:44 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jun 30, 9:06 PM MSTSpecial Weather StatementTWC39 min
Jun 30, 9:49 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz56 min
Jun 30, 10:44 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Jun 30, 11:31 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jun 30, 11:36 PM MSTSpecial Weather StatementTWCPima, Santa Cruz39 min
Jul 1, 2:44 AM MSTSpecial Weather StatementTWC31 min
Jul 1, 12:43 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 1, 1:13 PM MSTSevere Thunderstorm WarningTWCSanta Cruz32 min
Jul 1, 1:53 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jul 1, 2:41 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Jul 1, 2:43 PM MSTSpecial Weather StatementTWC47 min
Jul 1, 2:56 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 1, 3:28 PM MSTSpecial Weather StatementTWC47 min
Jul 1, 3:30 PM MSTSpecial Weather StatementTWC45 min
Jul 1, 4:27 PM MSTAreal Flood AdvisoryTWCPima108 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.